Support the news

Caffeine Inhalers Have Arrived, And Doctors Say Beware

Well, it turns out caffeine inhalers (some enhanced with lime or chocolate flavoring) have arrived. Here's a story about their origins (apparently developed by a Harvard biomedical engineering professor) in The Harvard Crimson.

It's called the Aeroshot, and it's a caffeine inhaler. To use, you take a puff from the sleek yellow and grey cylinder. An entire tube—6 to 8 puffs' worth—of the lime-flavored breathable powder holds 100 milligrams of caffeine, the equivalent of a large cup of coffee.

Each inhaler's contents contain less than a single calorie. They're easily portable, even compliant with TSA standards. The Aeroshot takes effect faster than your ordinary caffeine sources, since the powder instantly dissolves on the tongue.

But before you run out for a late afternoon boost, read about the pros and cons of caffeine inhalers in a piece by two doctors, Kimberly Parks, a cardiologist at Massachusetts General Hospital and James Mojica, associate program director of the Harvard Pulmonary Critical Care Medicine Fellowship Training Program. Their bottom line: everything in moderation. Here's more from MGH:

Each puff of these inhalers will deliver tiny particles of caffeine, and will provide an instant shot of energy. We suspect this product will be appealing to consumers… But, is it safe?

For starters, though the product is being promoted as “inhaled,” it’s not actually inhaled at all. Particles coat the back of the throat and are then swallowed. Each inhaler contains a total of 100mg of caffeine, roughly the amount in one small cup of coffee. That amount of caffeine is distributed over five or six puffs.

Caffeine delivered in this way is not regulated by the FDA, which leaves potential for adulteration of the substances that will be contained in the product. Additionally, one could not be certain that the dose reported on the label given with each puff is correct. And, since “inhaling” caffeine is so easy, one could quickly ingest doses that could have toxic side effects. It takes a lot longer to drink five cups of coffee than it does to get the same dose from a few caffeine inhalers. And what happens if you do go through multiple caffeine inhalers in a row?

Caffeine used in moderate doses has been shown to be safe, but abuse of the caffeine inhalers could have ominous effects. In high enough doses (greater than 8000 mg, or 80 inhalers), an overdose of caffeine could lead to death, usually due to an abnormal rhythm of the heart called ventricular fibrillation. There is also potential for caffeine intoxication. Caffeine intoxication manifests with symptoms such as restlessness, anxiety, flushing of the face, poor judgment, rapid or irregular heart beat, insomnia and gastrointestinal disturbance.

This program aired on November 29, 2011. The audio for this program is not available.

Rachel Zimmerman Twitter Health Reporter
Rachel Zimmerman previously reported on health and the intersection of health and business for Bostonomix.

More…

+Join the discussion
TwitterfacebookEmail

Support the news